Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 60, NWS Sioux Falls, SD

July 13, 2019Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 13, 2019, 5:47 PM CDT for Beadle County, South Dakota. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2019, 5:47 PM CDT (22:47 UTC)
Expired
Jul 13, 2019, 6:30 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 99 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:10 PM CDTHAIL 15 Wsw Hitchcock, SDLITTLE HAIL, BUT WAS NICKEL TO QUARTER SIZE.
Jul 13, 6:13 PM CDTTSTM WND DMG6 N Wolsey, SDSEVERAL 6 TO 12 INCH DIAMETER LIMBS REMOVED FROM MATURE TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS53 KFSD 132247
SVRFSD
SDC005-132330-
/O.NEW.KFSD.SV.W.0060.190713T2247Z-190713T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
547 PM CDT Sat Jul 13 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Beadle County in east central South Dakota...

* Until 630 PM CDT.

* At 545 PM CDT, a severe thunderstorm was located 7 miles west of
  Spottswood, or 17 miles east of Miller, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Wolsey around 625 PM CDT.

Other locations impacted by this severe thunderstorm include
Broadland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9800 4438 9839 4455 9871 4463 9870
TIME...MOT...LOC 2245Z 304DEG 20KT 4461 9866 

HAIL...1.00IN
WIND...60MPH
 
$$

Chapman
1 follow-up statement
850 
WWUS53 KFSD 132308
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
608 PM CDT Sat Jul 13 2019

SDC005-132330-
/O.CON.KFSD.SV.W.0060.000000T0000Z-190713T2330Z/
Beadle SD-
608 PM CDT Sat Jul 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN BEADLE COUNTY...

At 603 PM CDT, a severe thunderstorm was located 7 miles south of
Spottswood, or 20 miles northwest of Huron, moving southeast at 25
mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe storm will be near...
  Wolsey around 625 PM CDT.

Other locations impacted by this severe thunderstorm include
Broadland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9800 4438 9839 4455 9871 4463 9870
TIME...MOT...LOC 2303Z 304DEG 20KT 4455 9854 

HAIL...1.00IN
WIND...70MPH
 
$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:35 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 13, 2:35 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
235 PM CDT Sat Jul 13 2019

.SHORT TERM...(This Evening through Sunday)
Issued at 233 PM CDT Sat Jul 13 2019

Towering cumulus working into western Beadle County as of 19Z ahead
of weak shortwave moving from central South Dakota into southwestern
Minnesota.  As the short wave moves east, could see isolated to
scattered storms develop.  With slightly stronger shear in the 700-
500 mb layer, 0-6 km bulk shear values are 30-35 knots. This
combined with 3500-4000 J/kg of weakly capped surface based CAPE
will create the potential for large hail and damaging winds through
the early evening hours.

Once the weak short wave moves through the area, expect overnight
period to be fairly quiet.  Southerly flow at 925 hpa increases
slightly through the overnight with heat and humidity building north
into the area.  With heating during the day on Sunday, should see
temperatures warm into the 90s.  Concern with cloud cover impacting
heating a bit, especially in the north as another shortwave moves
east along the North/South Dakota border. There is the potential for
additional storms with this disturbance, but should mainly be
focused north of the forecast area. With adequate heating and dew
points in the 70s, am concerned about the potential for areas along
and west of the James to reach heat advisory criteria. Considered a
heat headline, but through collaboration, opted to hold off for now.

.LONG TERM...(Sunday Night through Saturday)
Issued at 233 PM CDT Sat Jul 13 2019

Upper ridge expands a bit on Monday, and could see more heat
advisory conditions, especially along and west of I-29.  A boundary
associated with a wave moving across southern Canada will approach
Monday night and linger through much of the week.  Depending on he
location of the boundary, there are sporadic chances of
thunderstorms throughout the remainder of the week, with hot and
humid conditions continuing.  High temperatures look to be near 90,
with lows near 70.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1228 PM CDT Sat Jul 13 2019

VFR conditions are expected through the TAF period. A few showers
and thunderstorms are possible along Highway 14 in east central
South Dakota and southwest Minnesota. This activity could impact
KHON later this afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...05
Hazardous weather outlook, Jul 13, 12:35 PM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1235 PM CDT Sat Jul 13 2019

IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>062-141745-
Lyon-Osceola-Dickinson-O'Brien-Clay-Lincoln-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-
1235 PM CDT Sat Jul 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to potentially severe storms may develop in areas
along and north of Interstate 90 this afternoon and early
evening. The main risks will be hail up to the size of golfballs
and 60 mph winds.

Heat index values Saturday afternoon will average between 90 and
98 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index readings will climb between 95-105 degrees beginning
Sunday and continuing through Thursday. Occasional thunderstorm
chances will remain in the forecast, especially late Monday,
Tuesday, and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 3 PM.

IAZ012-020>022-031-032-NEZ013-014-SDZ050-063>071-141745-
Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Gregory-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-Union-
1235 PM CDT Sat Jul 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated storms are possible this evening. A strong storm or two
could produce large hail or strong gusty winds.

Heat index values Saturday afternoon will average between 90 and
98 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index readings will climb between 95-105 degrees beginning
Sunday and continuing through Thursday. Occasional thunderstorm
chances will remain in the forecast, especially late Monday,
Tuesday, and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:00 AM CDTSevere Thunderstorm WarningFSDMinnehaha30 min
Jul 13, 7:21 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld39 min
Jul 13, 7:56 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Sanborn34 min
Jul 13, 8:21 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Davison, Jerauld, Miner, Sanborn39 min
Jul 13, 4:59 PM CDTSevere Thunderstorm WarningFSDMinnehaha31 min
Jul 13, 6:22 PM CDTSevere Thunderstorm WarningFSDBeadle38 min
Jul 13, 6:56 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.